Hail, Sauk
- When
- May 6, 4:55 PM CST
- Where
- Sauk County, 2 mi S of Baraboo
- Measured
- 0.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 43.433, -89.733
Scattered late-afternoon and evening marginally-severe thunderstorms popped up over parts of south-central and southeast Wisconsin. Synoptically, a low-pressure moved northeast through southwestern Wisconsin while a warm front pushed north of a Madison to Milwaukee line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered late-afternoon and evening marginally-severe thunderstorms popped up over parts of south-central and southeast Wisconsin. Synoptically, a low-pressure moved northeast through southwestern Wisconsin while a warm front pushed north of a Madison to Milwaukee line. Elevated convection resulted. Daytime maximum temperatures were in the mid to upper 70s with surface dewpoints in the lower 60s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 6, 2:30 AM CST, 14 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 AM CDT MON MAY 6 2002 FORECAST FOCUS IS ON FNTL PSN AND PCPN TIMING IN GNRLY UNSETTLED WEATHER PATTERN ERLY THIS WEEK. IN THE SHORT TERM...WMFNT HAS LIFTED INTO CNTRL WI. MEANWHILE... BROAD BAND OF SHWRS AND TSTMS CONTINUES WORKING EWD ACRS MS VLY RGN. STGST ACTVTY IS RIDING E AND SE ALG JET STREAK SHWG UP ON STLT LOOPS TO OUR S. MODELS HV A PRETTY GUD HANDLE ON PCPN COVERAGE AND DRAG BAND OF RN ACRS CWA THIS MRNG. LATER TDA...MODELS START SAGGING THE FNT BACK SWD...A CHG IN TACTIC FM ERLYR RUNS. WITH MSTR INCRG AND FCST LI/S IN THE -4 TO -6 RANGE THIS AFTN/EVE...CUD GET SOME RE-DVLPT NR FNT DURG THAT TIME. FNT NOW BROUGHT SWD THRU HERE TNGT...MAYBE WITH SOME LINGERING SHWRS AND STORMS. MAIN MESSAGE FOR TUE NOW APPRS TO BE COOLER TMPS ESPCLY NR LAKE MI IN NE FLOW BHND FNT. LOOKS LIKE RAIN CHCS SHUD DMSH UNTIL LATER IN THE DAY OR TUE NGT. .MKX...NONE. NJ
WIZ046-047-051-052-056>060-062>072-062200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 424 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 8PM FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN... A LINE OF SCATTERED THUNDERSTORMS ACROSS IOWA AND GRANT COUNTIES WAS MOVING TO THE EAST NORTHEAST AT 30 MPH. THESE STORMS WILL TRACK ACROSS SAUK...IOWA AND LAFAYETTE COUNTIES THROUGH 5PM. BRIEF HEAVY RAIN...HAIL LESS THAN 1/2 INCH AND GUSTY WINDS TO 30 MPH MAY ACCOMPANY SOME OF THE STRONGER STORMS. ELSEWHERE ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN PARTLY CLOUDY SKIES AND TEMPERATURES IN THE 70S WILL BE THE WEATHER RULE THROUGH 5PM. ZAJDEL
WIZ046-047-051-052-056>060-062>072-062215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 444 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 8PM FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN... A LINE OF STRONG THUNDERSTORMS MOVING THROUGH SAUK AND IOWA COUNTIES ARE CAPABLE OF PRODUCING SMALL HAIL...HEAVY RAINS...AND GUSTY WINDS. NO SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. THE LINE OF STORMS WERE MOVING EAST NORTHEAST AT AROUND 30 MPH...AND WILL BE MOVING INTO WESTERN COLUMBIA AND DANE COUNTIES BY AROUND 515 PM CDT. MK
WIZ046-047-051-052-056>060-062>072-062235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 505 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 8PM FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN... A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM JUST WEST OF WISCONSIN DELLS TO BARABOO TO DODGEVILLE AT 505 PM...WILL MOVE EAST TO A LINE FROM SOUTERN MARQUETTE COUNTY TO PORTAGE...TO MADISON BY 545 PM. THE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...HEAVY RAINS...AND DAMAGING WINDS. KAPELA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
513 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM REEDSBURG WI .25 INCH HAIL
05/06/02 SAUK REPORTED BY HAM RADIO
OPERATOR.WIZ046-047-051-052-056>060-062>072-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 522 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 8PM FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN... A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM MAUSTON IN JUNEAU COUNTY...TO WISCONSIN DELLS...TO BARABOO...TO DODGEVILLE AT 522 PM... WILL MOVE EAST TO A LINE FROM MONTELLO IN MARQUETTE COUNTY...TO PARDEEVILLE...TO MADISON BY 600 PM. THE STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS. KAPELA
WIZ046-047-051-052-056>060-062>072-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 552 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR SOUTH-CENTRAL AND SOUTHEAST WISCONSIN... A LINE OF STRONG THUNDERSTORMS...JUST WEST OF STATE HIGHWAY 51 FROM WAUSAU TO PORTAGE...WAS MOVING EAST AT 30 MPH. BY 615 PM THIS LINE WILL EXTEND FROM MONTELLO IN MARQUETTE COUNTY TO CAMBRIA TO FALL RIVER AREA OF EASTERN COLUMBIA COUNTY. THE STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS. KAPELA
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296477, 5296478, 5296479, 5296480.